I have another question regarding fusion of C5/C6 on Sept. 22nd. I have taken Klonopin for the last year (.5 mg) a day and was thinking I should taper off prior to surgery because my Neurosurgeon usually prescribes Vicodin and Valium after surgery. However, after speaking with my Neurosurgeon's nurse and my Neurologist, they seem to feel it is best that I stay on the Klonopin, take the same amount I usually do and NOT to try to come off of it at all. I guess I am concerned due to the anesthesia and the sedating effects of Klonopin. I guess I am starting to get anxious about all of this. Can anyone give me any insight on this? I don't think or I am not sure that Klonopin and Valium act the same for muscle spasms. Thanks.
First of all, keep in mind that I am unable to diagnose you because I am unable to examine you, this forum is for educational purposes.
I am not sure why you are on the Klonopin (muscle spasms?), but 0.5 mg per day is a very small dose. I would agree that there is no need to taper off of the klonopin prior to surgery. Your neurosurgeon can adjust his post-operative medications to fit your individual case (standard practice). Vallium has a longer half-life a may be prefered after surgery for longer relief of spasms.
I hope this has been helpful.
Klonopin - in Europe, Croatia, Rivotril; it is a same drug; even in small amount, has alot side-effect to me. I have not any kind of epilepsy i.e. I'm not an epileptic. Instead of this I have BFS diagnosis confirmed by several specialists. Some of them told me that Klonopin (Rivotril) in small doses might be helpful to reduce (benign) fasciculations. It does not work. Taking Klonopin (Rivotril) I felt nausea, dizziness, fatique... And I quit. Almost immediately I feel much better.
Thank you for clearing this up. I was prescribed Klonopin about a year or two after my first fusion due to idiopathic neuropathy (hands and fee) AND muscle spasms that continued for awhile. I had tried Neurontin, Lyrica, Cymbalta, Depakote...you name it, but had bad, bad reactions to all of them. I tried to hang in there and let the dizziness pass when I first started them, but it never did. Therefore, I could NOT function at all. The bottom line is/was...I just couldn't tolerate them. Anyway, I have heard horror stories about Klonopin; withdrawals and such. But it was the ONLY med that allowed me to function and took the burning down to a tolerable level. I have never gone above .5 a day and am very, very cautious about any of the meds I am prescribed. The docs get onto to me all of the time because they say I am not taking enough; at least when it comes to pain killers. So, I used to take the Klonopin with very little Vicodin. Now, it is just the Klonopin and very little Norco until surgery. But I split that in half too. I don't want to get to the point that I am loopy, can't function or can't feel a thing. I see my Neurosurgeon today and have another list of questions a mile long. I will post again after I have talked with him. Oh, and oops, one more question. What is the difference between CIDP and neuropathy? Sometimes I wonder if I don't have CIDP instead. But I guess if my Neurologist suspected it, she would have said something a long time ago. Anyway, thank you again and sorry for the long post. :)
Update from talk with Neurosurgeon. Okay, my bubble has been burst. While Klonopin is not an issue anymore (I can stay with it), he is saying that the supposed neuropathy in my calves, shins, ankles and worst of all, feet is NOT caused by spinal nerve compression. Or as stated on my MRI, "ventral cord compression". He did say, however, that having the C5/C6 fusion done that it should take away the burning and painful symptoms I have in my arms, hands and basically the trapezius area. I did ask if there were any lesions and he said no. Evidently, it is not all that bad...yet. Then it was off to my primary care physician yesterday to get the bloodwork done for my surgery. But, I did ask him to go ahead and add (just for my own purposes) an A1C and ANA test. He has also scheduled a two hour Glucose Tolerance Test for next week. All of this time my Neurologist has been suspecting that I may be pre-diabetic simply because of the neuropathy and the fact that I was a gestational diabetic. But, every time I do these tests, my blood sugar has been and is always under control. I know I must sound crazy but I am trying EVERYTHING I can think of to figure this out. So, today it is off to a podiatrist. In addition to this mess my digestive system has been acting up for some time now and sometimes I wonder if this peripheral neuropathy thing is turning into something autonomic OR is the GERD, bladder spasms, etc., a separate entity and due to my weak pelvic floor (cystocele and rectocele/prolapses). I just wish I knew what has caused this and my search may be for nothing. So, I guess I just need to keep my chin up and keep searching. Thanks everyone!
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.